UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 66

of 'Epidemiology and etiology of osteoporosis in men'

66
TI
Bone mineral density in men treated with synthetic gonadotropin-releasing hormone agonists for prostatic carcinoma.
AU
Maillefert JF, Sibilia J, Michel F, Saussine C, Javier RM, Tavernier C
SO
J Urol. 1999;161(4):1219.
 
PURPOSE: We evaluate the relationship between the use of synthetic gonadotropin-releasing hormone (Gn-RH) agonists and bone loss in men.
MATERIALS AND METHODS: Bone mineral density and parameters of mineral metabolism were evaluated in 12 patients with stage C prostatic carcinoma before and after 6, 12 and 18 months of treatment with 3.75 mg. triptorelin intramuscularly every 4 weeks.
RESULTS: Of the 12 patients 9 were evaluated after 6, 7 after 12 and 6 after 18 months of therapy. In comparison with month 0, the lumbar and femoral neck bone mineral density tended to decrease at month 6 (-3 and -2.7%, p = 0.31 and 0.17, respectively), at month 12 (-4.6 and -3.9%, p = 0.13 and 0.13) and at month 18 (-7.1 and -6.6%, p = 0.12 and 0.027). A second analysis revealed that the lumbar and femoral neck bone mineral density was significantly decreased on the last evaluation compared to month 0 (p = 0.05 and 0.028, respectively). The serum osteocalcin was increased during treatment, suggesting an accelerated bone turnover in men treated with Gn-RH agonists.
CONCLUSIONS: The use of Gn-RH agonists in men may induce an accelerated bone loss. Further studies are needed to confirm these results and to evaluate the incidence of osteoporotic fractures in men treated with Gn-RH agonists.
AD
Department of Rheumatology, Centre Hospitalier Universitaire, Dijon, France.
PMID